CD4 still going down after a year on Atripla
Nov 30, 2012
Hello doctor, I am bit concern about how to increase my CD4 counts. I started Atripla a year ago with CD4 of 413 and viral load about 70,000. After less than three months my viral load went down to undetectable and it has remained undetectable since then. However, my CD4 still have a trend to decrease (413, 369, 380, 310; evenly space during this year and labs taken when being, at least apparently, without any disease/infection). Also, I recently developed a small rash that I though it was the result of allergy to sweet since it is located on my groins and around my waist and I bike to commute and sometimes keep sweaty underwear on, but I am not sure now. My doctor is concern, he asked me a lot of questions ranging from adherence to treatment to health habits and nothing seems to explain this trend other than stress from school and work. I started medication with Atripla, so I am not sure what to do. Does the rash indicate something? Can I do something to boost my CD4? Should I consider a change of treatment? Thanks,
Response from Dr. Henry
The CD4 response to Atripla is generally similar to that of other first line regimens. Antiretroviral drugs decrease HIV replication and hence blood HIV levels--they dont directly increase CD4 counts. CD4 counts and response to treatment depend on many variable other than effective HIV suppression (such as age, size of active thymus gland, amount of scarring in lymph tissues, bone marrow health ans size of white blood cell pool, genetics, degree of residual immune activation and others). Though most patients see a positive CD4 cell response to effective treatment (effective treatment is assessed by viral response and achieving HIV levels < level of detection). Interpreting flat/decreasing trends (seen in perhaps 20%+ of patients otherwise doing well on treatment based on HIV levels) includes following total white blood cell counts and lymphocyte and CD4 %'s. The response to switching or even intensifying an otherwise effective HIV regimen (with HIV levels < level of detection or < 50 copies/ml)is unpredictable and has not been shown to regularly improve the CD4 counts unfortunately. It seems unlikely that the rash is linked directly to the CD4 count in your case. I often try to be patient --in many cases the CD4 count stabilized and then seems to slowly increase. I have occasionally switched regimens with variable results regarding CD4 recovery. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Where Does Herpes Come From?
- What Organism Causes The Shingles?
- What Can I Use To Stop Itching From Hpv?
- What Are Your Chances Of Getting Herpes If You Have Sex With Someone That Has It?
- What Are My Chances Of Getting Chlamydia From Someone Who Already Has It?
- Symptoms Of Hpv Skin Rashes
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.